Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 35, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 9:43 PM EDT for 4 counties in Massachusetts. It was in force for 3 hr. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 9:43 PM EDT (01:43 UTC)
- Expired
- Jul 22, 2023, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 44 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:46 PM EDT | FLASH FLOOD | Revere, MA | Significant street flooding on part of Reservoir Avenue near Prospect Avenue. Multiple basements flooded. Relayed by Amateur Radio. |
| Jul 21, 9:50 PM EDT | FLASH FLOOD | 1 E Watertown, MA | Car stuck in flooding at School St and Spruce St. Relayed by amateur radio. |
| Jul 21, 9:50 PM EDT | FLASH FLOOD | Boston, MA | Significant street flooding on McClellan Highway just south of Boardman Street. Relayed by Amateur Radio. |
| Jul 21, 9:55 PM EDT | FLASH FLOOD | 1 Ene Somerville, MA | Multiple cars stuck in street flooding near the McGrath Tunnel Highway. relayed by amateur radio. |
| Jul 21, 9:55 PM EDT | FLASH FLOOD | 1 S Revere, MA | West st by ocean ave heavily flooded. relayed by amateur radio. |
| Jul 21, 10:02 PM EDT | FLASH FLOOD | Chelsea, MA | Social media video of significant flooding on Route 1 near Carter St in Chelsea. |
| Jul 21, 10:04 PM EDT | FLASH FLOOD | Cambridge, MA | Massachusetts Institute of Technology campus has 14 buildings on campus that have experienced flooding. |
| Jul 21, 10:20 PM EDT | FLASH FLOOD | Chelsea, MA | Several flooded basements on Garfield and Columbus Avenues. Relayed by Amateur Radio. |
| Jul 21, 10:30 PM EDT | FLASH FLOOD | Everett, MA | Elm Street at Ferry Street - bottom of the street has eroded away and street is being closed from flooding. |
| Jul 21, 10:39 PM EDT | FLASH FLOOD | Cambridge, MA | Major flooding on corner of Green Street and Western Avenue Relayed by amateur. |
| Jul 21, 10:40 PM EDT | FLASH FLOOD | Belmont, MA | Washington Street between Carleton Street and Common Street is flooded and impassable relayed by Amateur radio. |
| Jul 21, 10:47 PM EDT | FLASH FLOOD | Somerville, MA | In the area of Union Square - standing water from the sidewalk has flooded a dwelling with 1.5 feet of water in the basement. |
| Jul 21, 10:55 PM EDT | FLASH FLOOD | West Roxbury, MA | Spring Street closed due to flooding. Relayed by amateur radio. |
| Jul 21, 11:00 PM EDT | FLASH FLOOD | Winthrop, MA | Crest Ave closed due to flooding. |
| Jul 21, 11:06 PM EDT | FLASH FLOOD | Everett, MA | Flooding at 3rd Street on the Chelsea line. Multiple vehicles stranded due to flooding with trapped occupants. Water rescues in progress. Report relayed by Amateur Radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WGUS51 KBOX 220143
FFWBOX
MAC009-017-021-025-220445-
/O.NEW.KBOX.FF.W.0035.230722T0143Z-230722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
943 PM EDT Fri Jul 21 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Northeastern Norfolk County in eastern Massachusetts...
Suffolk County in eastern Massachusetts...
South Central Essex County in northeastern Massachusetts...
East Central Middlesex County in northeastern Massachusetts...
* Until 1245 AM EDT.
* At 943 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-
lying areas.
* Some locations that will experience flash flooding include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Malden,
Brookline, Medford, Weymouth, Revere, Arlington, Everett, Woburn,
Braintree, Chelsea, Randolph, Watertown, Lexington and Tewksbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4251 7121 4257 7119 4256 7106 4242 7086
4231 7086 4226 7090 4226 7089 4225 7093
4224 7093 4222 7097 4220 7108 4219 7117
4222 7120 4228 7118 4233 7117 4244 7120
4251 7120
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
AL2 follow-up statements
621
WGUS71 KBOX 220255
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
1055 PM EDT Fri Jul 21 2023
MAC009-017-021-025-220445-
/O.CON.KBOX.FF.W.0035.000000T0000Z-230722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex MA-Middlesex MA-Norfolk MA-Suffolk MA-
1055 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT SATURDAY
FOR NORTHEASTERN NORFOLK, SUFFOLK, SOUTH CENTRAL ESSEX AND EAST
CENTRAL MIDDLESEX COUNTIES...
At 1055 PM EDT, The last batch of downpours will move through
greater Boston through midnight, then conditions will begin to
improve. Until then, the expected rainfall rate is 1 to 2 inches in
1 hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of urban areas including highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
Some locations that will experience flash flooding include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Malden,
Brookline, Medford, Weymouth, Revere, Arlington, Everett, Woburn,
Braintree, Chelsea, Randolph, Watertown, Lexington and Tewksbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4251 7121 4257 7119 4256 7106 4242 7086
4231 7086 4226 7090 4226 7089 4225 7093
4224 7093 4222 7097 4220 7108 4219 7117
4222 7120 4228 7118 4233 7117 4244 7120
4251 7120
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JWD493
WGUS71 KBOX 220443
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
1243 AM EDT Sat Jul 22 2023
MAC009-017-021-025-220453-
/O.EXP.KBOX.FF.W.0035.000000T0000Z-230722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex MA-Middlesex MA-Norfolk MA-Suffolk MA-
1243 AM EDT Sat Jul 22 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM EDT EARLY THIS MORNING
FOR NORTHEASTERN NORFOLK, SUFFOLK, SOUTH CENTRAL ESSEX AND EAST
CENTRAL MIDDLESEX COUNTIES...
The heavy rain has ended. Flooding will ease overnight but continue
to heed remaining road closures.
&&
LAT...LON 4251 7121 4257 7119 4256 7106 4242 7086
4231 7086 4226 7090 4226 7089 4225 7093
4224 7093 4222 7097 4220 7108 4219 7117
4222 7120 4228 7118 4233 7117 4244 7120
4251 7120
$$
JWDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:49 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 21, 7:49 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 749 PM EDT Fri Jul 21 2023 .SYNOPSIS... Though we can't rule out a pop-up shower or thunderstorms in interior Southern New England on Saturday, mainly dry weather prevails. Pleasant midsummer weather for Sunday with mostly sunny skies, low humidity levels and seasonably warm temperatures. Humidity then returns for early to mid next week along with daily chances for showers and thunderstorms, becoming more concentrated on Tuesday. Late next week features lower shower and storm chances but even warmer temperatures and rising humidity levels. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 740 pm update... looks like things are winding down. Still locally heavy downpours, so will continue to monitor flood threat, but with loss of daytime heating, instability is quickly diminishing. That line moving into western MA at this time is ahead of the weak cold front. As that front crosses the region over the next 6-8 hours or so, expect at least scattered showers will continue. Have maintained the idea of 30-45% PoPs with that front as it shifts east. After midnight, don't think there will be any thunder. Otherwise only made minor tweaks to the hourly PoPs based on the latest trends. 330 pm update... we are just rolling with what Mother Nature is dishing out. Broken line of convection out across the CT River Valley, which is where the axis of best instability currently is (MLCAPE about 1000 J/kg). So far none of the storms have reached severe limits, but we've had some small hail and gusty winds. Biggest issue has been the torrential rainfall, and unfortunately some cell training occurred across parts of western MA -- producing over 4" of rain in about 1 hour time in the Conway to Deerfield area. In a normal summer, that amount of water would be rather problematic. Given how wet we've been, it's a really bad thing. Flash Flood Warnings have been issued for those areas. The entire convective line has been slow to move east, and cells have been reforming in the same areas -- so for the next 2-4 hours, additional flash flooding is likely. As for the rest of the evening into overnight, convective models are struggling. Will maintain the general forecast concept that the current line of t-storms will slowly push east, but weaken as they do. Another batch of t-storms currently getting into eastern NY are out ahead of a weak surface cold front. Those should be entering our western areas about sunset, so not thinking severe t-storm risk, but could still maintain a local flooding problem. That should be the kicker to get everything to finally move east and offshore after midnight. Thunder threat is lower in eastern MA and across the Cape overnight, but a rumble or two is possible. Will be patches of low clouds/fog across the Cape and Islands. Additional fog is expected after midnight in the CT River Valley, especially after skies clear. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... 330 pm update... Saturday is looking rather nice. Much drier airmass will overspread the region, with PW values below 1". Some hi-res models indicate that there could be an isolated shower across SE MA in the afternoon as moisture remains a little higher there. Combined with sea breeze boundaries, that could be enough to spark that 1 or 2 light showers. Probabilities of that happening are less than 15%, so they are not explicitly included in the forecast. Stuck with model blend for highs, generally around normal with low to mid 80s (cooler at the coasts). Dewpoints may end up being lower than currently forecast, if boundary layer mixing overachieves. Have in upper 50s across the NW to mid 60s in the east, but much of the region could end up with dewpoints in the 50s. Exception will probably be far SE MA and the Cape/Islands. Quiet weather Saturday night. Perhaps some fog across SE MA (again, residual moisture hanging on in that area). A little below normal for lows, but should be comfy enough to open up the windows. Lots of 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... 330 pm update... Key Points: * Not as warm and less humid Sat night * Pick of the weekend is Sunday with sunny and seasonably warm weather, but comfortable humidity * Chance of showers/t-storms next Tue and Fri. Otherwise mainly dry weather with a gradual increase in heat & humidity, with 90s possible late next week. Short wave trough over southeast Quebec deamplifies and lifts northeast away from the region. In its wake, NW flow aloft streaming across SNE with 850 mb ensemble temp anomalies slightly cooler than normal into MA/CT/RI. This combined with light winds, decreasing clouds and dew pts falling into the mid and upper 50s, low to mid 60s for the coastline, will result in a very comfortable Sat night for late July. Departing sHighlights: * Gorgeous mid-summer day Sunday with warm temps, dry weather and lower humidity levels. * Unsettled with daily chances for showers and t-storms Mon thru Wed, tending more concentrated on Tue. * Drier weather for late week, but significant heat and humidity appears favored with a potential for elevated heat indices Thu-Fri. Details: Sunday: Overall still shaping up to be a pleasant Sunday in Southern New England with mostly sunny, dry weather and warm temperatures. In addition, much lower humidity levels are forecast on westerly flow with dewpoints into the upper 50s to lower 60s. Compared to the last several days where dewpoints have been more commonly in the upper 60s to mid 70s, this will feel pretty refreshing by comparison. Clear skies and light winds will set the stage for a cooler and more comfortable mid-summer night than we've experienced essentially for much of July. Seasonably warm highs in the middle/upper 80s with lows in the lower 60s. Early to Mid Next Week: Still some variation on which day(s) may offer better shower and t- storm chances. However SW flow resumes with a return to elevated humidity and at least daily chances for showers and t-storms. Current loose consensus across models is that the shower and t-storm coverage would be more modest/isolated on Mon, with more coverage on Tue/Tue night, perhaps lingering into Wed as well. Too soon to delineate if any storms may become severe, though localized, persistent downpours may elevate the risk for at least localized excessive rain and possible flooding given elevated soil moisture conditions and streamflows in the 90th percentile given the spate of recent heavy rains. Temps to trend around or just above seasonable levels. Late Week: We get into shortwave ridging aloft for late next week, and this should at least keep shower and t-storm chances to a relative minimum. However the main story for late next week is even warmer temperatures, given 850 mb temps that are in the upper teens to nearly 20C! Highs may reach into the mid 80s to lower-mid 90s with not much nighttime relief. Combined with elevated humidity levels, some risk for elevated heat indices may develop. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 00z update. Confidence overall is moderate. Slowly diminishing convection across the region at this time. Expect it all to slowly move east, in association with a weak cold front. Winds will shift to SW/W after that frontal passage during the overnight hours. Still a good amount of uncertainty in how the SHRA and TSRA will evolve the next few hours, but tried to pinpoint to timing via TEMPO groups. After 05z or so, whatever showers that are left with the front will be pushing off the east coast. Ceilings are also all over the place, but tend to be IFR across the Cape and Islands. Expect MVFR to expand across the eastern half of the area through late evening as well. Could see some IFR with local fog in the CT River Valley late tonight. Conditions quickly clear pre-dawn, with VFR conditions developing across the entire region for Saturday. VFR Saturday night as well, except for local IFR in patchy fog, most likely in SE MA. KBOS TAF...Moderate confidence in TAF. Will be a close call with any TS between now and 03z, but believe they will stay 10+ miles west of BOS. MVFR ceilings overnight. VFR tomorrow, but a sea breeze developing 15-17z. KBDL TAF...Moderate confidence in TAF. Terminal may get clipped by TS passing just north of the airport thru 02z. Potenial for IFR conditions after 04z with fog forming in the CT River Valley. Low confidence, so not in the forecast at this time. Outlook /Sunday through Wednesday/... Sunday through Monday Night: VFR. Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA. Tuesday Night: VFR. Wednesday: VFR. Slight chance SHRA, slight chance TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 330 pm update... High confidence overall. Most of the thunderstorms will remain across the inland areas this evening, however showers and perhaps a rumble of thunder will affect coastal waters overnight. A weak cold front pushes through late tonight, with winds turning to the SW/W. Otherwise looking like pretty tranquil for the weekend. Weak ridge of high pressure will develop over the region and drift south. Expect onshore winds to develop near the coast. Areas of fog overnight, should dissipate by tomorrow morning. Not expecting any fog Saturday through Saturday night. Outlook /Sunday through Wednesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...Loconto AVIATION...Loconto/Nash MARINE...Loconto/Nash
Hazardous weather outlook, Jul 21, 4:08 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EDT Fri Jul 21 2023 CTZ004-MAZ004-012-222015- Windham CT-Northern Worcester MA-Southern Worcester MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and central Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-026-RIZ001>008-222015- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-003-MAZ002-003-008>011-222015- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 21, 8:59 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
859 PM EDT Fri Jul 21 2023
MAZ003-004-010>012-220200-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
859 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southwestern
Worcester, southeastern Hampshire, southeastern Franklin and east
central Hampden Counties through 1000 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palmer, or 12 miles east of Chicopee, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Worcester, Ludlow, Holden, Auburn, Belchertown, Wilbraham, Oxford,
Millbury, Charlton, Palmer, Spencer, Leicester, Ware, Sturbridge,
Sutton, Monson, Rutland, Sterling, West Boylston and Barre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4212 7241 4230 7246 4244 7182 4213 7176
TIME...MOT...LOC 0059Z 258DEG 19KT 4223 7234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KPLocal storm report, Jul 21, 9:10 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
910 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Flash Flood 2 SW Montague 42.51N 72.57W
07/21/2023 Franklin MA Law Enforcement
Flooding on river rd. relayed by amateur
radio.
&&
ALLocal storm report, Jul 21, 9:12 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
912 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Flood 1 N Northampton 42.34N 72.67W
07/21/2023 Hampshire MA Fire Dept/Rescue
Flooding on Route 9 in Northampton near the
VA Hospital. Significant enough for DPW
assistance. relayed by amateur radio.
&&
ALLocal storm report, Jul 21, 9:16 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
916 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg 2 NNW Townsend 42.69N 71.72W
07/21/2023 Middlesex MA Amateur Radio
Multiple trees and wires downed on Barker
Hill Rd in Townsend. Power lost but was
restored at 755 pm. Time estimated by radar.
&&
ALLocal storm report, Jul 21, 9:27 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
927 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Flash Flood 4 S Gill 42.59N 72.49W
07/21/2023 Franklin MA Dept of Highways
Route 2 closed from Adams Rd in Greenfield
to the area around 71 French King Highway in
Erving due to major flooding. Time estimated
by radar.
&&
ALSpecial weather statement, Jul 21, 9:39 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
939 PM EDT Fri Jul 21 2023
MAZ007-014-015-220245-
Eastern Essex MA-Suffolk MA-Southeast Middlesex MA-
939 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southeastern Essex,
north central Suffolk and eastern Middlesex Counties through 1045 PM
EDT...
At 939 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swampscott, or over Lynn, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Lynn, Malden, Revere, Peabody, Salem, Beverly, Gloucester, Melrose,
Saugus, Danvers, Wakefield, Marblehead, Swampscott, Lynnfield,
Hamilton, Rockport, Manchester, Wenham, Essex and Nahant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4264 7059 4258 7065 4258 7066 4261 7066
4253 7078 4256 7078 4254 7090 4254 7087
4250 7085 4246 7094 4242 7091 4242 7092
4239 7098 4249 7107 4268 7074 4264 7076
4269 7063
TIME...MOT...LOC 0139Z 237DEG 24KT 4246 7093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:09 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 66 min |
| Jul 21, 8:13 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 92 min |
| Jul 21, 8:46 PM EDT | Special Weather Statement | BOX | Norfolk | 59 min |
| Jul 21, 8:59 PM EDT | Special Weather Statement | BOX | Worcester | 61 min |
| Jul 21, 9:02 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Worcester | 3 hr |
| Jul 21, 9:27 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 32 min |
| Jul 21, 9:39 PM EDT | Special Weather Statement | BOX | Essex | 66 min |
| Jul 21, 9:48 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 57 min |
| Jul 21, 10:20 PM EDT | Special Weather Statement | BOX | Suffolk | 55 min |
| Jul 22, 12:08 AM EDT | Areal Flood Warning | BOX | Worcester | 6 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.